Hail, Audubon
- When
- April 23, 5:08 AM CST
- Where
- Audubon County, Imballton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.630, -95.070
Public report of quarter sized hail via social media. Delayed report, time estimated via radar.
Showers and thunderstorms developed along a cold front in the early morning hours, with quarter sized hail and a few stronger winds gusts reported in central Iowa around sunrise. This pushed east of the area by mid morning and temperatures warmed.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Showers and thunderstorms developed along a cold front in the early morning hours, with quarter sized hail and a few stronger winds gusts reported in central Iowa around sunrise. This pushed east of the area by mid morning and temperatures warmed. This allowed for deep mixing and non-thunderstorm associated wind gusts of 50 to over 60 mph occurred across the area through the afternoon. In the evening a secondary front passed across the state, with daytime heating allowing for more robust convection to develop. The bowing, linear storm system primarily produced a swath of wind gusts and damage, however a few smaller hail reports were made.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 23, 2:18 AM CST, 2 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 318 AM CDT Sat Apr 23 2022 .SHORT TERM.../Today through Sunday/ Issued at 318 AM CDT Sat Apr 23 2022 Forecast Impacts for the week: ...Strong winds and severe chances today ...Cooler weather returns Sunday through Tuesday ...H500 Pattern relaxes with warming temps end of week Confidence Short Term: Medium to High Strong surface low pressure over western Nebraska at 04z will move into north central South Dakota by 18z today as it deepens and begins to occlude through the day. H850 subjective analysis shows an anomalously warm high over the southeast US more typical of mid to late summer and the powerful H850 system over western Nebraska at this time. A large area of +10C dew points continue streaming north and cover most of the middle portion of the country from the Gulf Coast to MN along the Missouri River/Mississippi River Valley corridors. Wind fields remain strong from H925 up through H300. The main convective corridor is still far west of Iowa at 07z but showers are beginning to develop on the leading edge of the increasing low level jet along the MO-KS border at this time. Most mesoscale and synoptic models have been suggesting development from eastern Nebraska south along the Missouri River Valley, moving east northeast this morning prior to the main line of storms expected to strengthen along the advancing cold/occluded front by evening into the overnight hours. With winds just off the surface nearing 50kts and mixing expected to bring at least 45kts to the surface over much of the area at some point today, surrounding offices coordinated to expand the wind advisory through much of Iowa and all of our forecast area. Have pushed up start time west to 09z and then the remainder at 14z through 00z this evening. A few eastern counties may not quite make advisory criteria, but with some local effects at various sites, hard to cherry pick every point, so have included all. Showers and storms this morning are not likely to be severe, with the exception of shower/thunder wind gusts that may exceed 50kts due to the high environmental winds that already exist through the column. Any shower/storms that do develop will move northeast and diminish by mid to late morning north central. Another round of storms may develop late morning northwest and trickle east during the afternoon before a final push beings to develop late afternoon central and moves east into the evening prior to exiting by 05 to 06z east. We remain with a slight risk today and primarily for wind gusts with a secondary risk of hail in the west late this afternoon in the initial phases of development there prior to mostly a wind threat for the remainder of the area. Generally speaking, there remains limited turning with height and the tornado threat today still appears rather low. Highs will be somewhat tricky with clouds over the region most of the morning and some breaks this afternoon between any convective element formation during that time. Temperatures are likely only to drop to the mid 60s due to sufficient south winds and highs should easily reach 10 to 12 degrees higher this afternoon. Some slightly drier air is being advected north from Missouri at this time and dew points will only increase again as the main boundary arrives in the evening; when cape will be highest as well. GFS pwats are currently running about 1.0 inches at 07z with the expectation that they will increase to 1.25 to 1.5 from morning through evening with the ribbon of higher pwat being forced to narrow along the boundary this evening east. Though we saw water issues over the region Friday, the lack of training cells and more progressive storms should limit any additional flooding threat. 1 hour FFG over the region remains at 1.25 to 1.5 over the area, even in regions that saw some flooding. Once the storms move east tonight, cooler air will arrive with lows tonight falling into the lower 40s northwest to the lower 50s southeast with breezy southwest winds becoming westerly overnight. Sunday may have some areas needing a wind advisory again as colder air continues to move into the region. Gradient winds over the north will be approaching 30 mph at times with gusts over 40 mph possible. && .LONG TERM.../Sunday Night through Friday/ Issued at 318 AM CDT Sat Apr 23 2022 Confidence: Medium to High With the low still churning north across Minnesota, Iowa will continue to be in an area of cold air advection Sunday night. Rather chilly air aloft will move into the region with continued northwest winds overnight. Lows will dip to the lower 30s northwest to the lower 40s in the southeast. High pressure will arrive by Monday evening and keep the area dry through Tuesday. Toward midweek another area of low pressure will form in the western plains, resulting in increasing thetae advection and shower chances Wednesday night into Thursday. With an elongated trough over the central US and a strengthening fetch of south winds through the end of the week, increasing chances for more rain and thunderstorms appear likely. Along with rain chances, warming temperatures are expected with highs recovering from the 50s Tuesday to the 60s to lower 70s from Wednesday through Friday. Though instability will be increasing by the end of the week, wind fields look only marginally favorable for some organized severe weather over our area at this time. Plenty of time to delve into the details in the next several days. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1150 PM CDT Fri Apr 22 2022 Active TAF period ahead with multiple windows for shra/tsra, strong south winds, and variable vfr/mvfr cigs. We start out the overnight period with prevailing VFR conditions. Periodic chances for shra/tsra activity return after 11z and continues through much of the day. Confidence is very low in potential cigs throughout the day as levels will likely be highly impacted by potential convective activity. Did best to match latest model trends which keep a mix of MVFR/VFR cigs in place. Highest chances for tsra roll through between 21-03z and may pose a threat for severe wind gusts. Winds throughout the day will be very gusty and reach to near 40 kts at times. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM this morning to 7 PM CDT this evening for IAZ005>007-016-017-024>028-035>039-047>050-059>062-072>075- 082>086-093>097. Wind Advisory until 7 PM CDT this evening for IAZ004-015-023-033- 034-044>046-057-058-070-071-081-092. && SHORT TERM...REV LONG TERM...REV AVIATION...Martin
Hazardous Weather Outlook National Weather Service Des Moines IA 315 AM CDT Sat Apr 23 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-240815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 315 AM CDT Sat Apr 23 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This Morning and Today A Wind Advisory is in effect for the area until 7 PM. Please visit weather.gov/desmoines for more information. Winds gusting up to 55 mph are possible, especially west of I35. Scattered thunderstorms are expected to move into western Iowa early this morning but should remain sub-severe with gusty winds and small hail the primary threats. Additional thunderstorm development is expected this afternoon with a slight risk for severe storms across much of the area through the evening. Damaging winds will be the main threat this afternoon and evening, but large hail could be possible with initial storms. The overall risk for tornadoes is low but cannot be completely ruled out. Areas that experienced heavy rainfall on Friday will be at a slight risk for flooding with additional rainfall today due to the saturated soils. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible later this week but are currently expected to remain sub-severe. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today.
The Des Moines radar (KDMX), 112 km away, was scanning. The volume nearest the first event began at 11:06 UTC.
29 thunderstorm wind, 11 high wind, 6 tornado, 3 hail, 1 funnel cloud. Local standard time, as filed.
Public report of quarter sized hail via social media. Delayed report, time estimated via radar.
A 60 mph wind gust manually observed between official observations.
Law enforcement reported nickel sized hail.
Multiple vehicle tipped in the area.
Vehicle tipped by high winds.
Report of roof damage and a steel plate being lifted 20 yards and packed into ground. Personal weather station recorded 62 mph gust.
Emergency manager estimated 60 mph winds with near zero visibility in heavy rain.
Grain bin destroyed at Rand's co-op. Time estimated via radar.
Spotter report of 60 to 70 mph winds near Menlo and interstate 80.
Several farm buildings damaged along highway 169. Delayed report, time estimated via radar.
Stuart Fire Department reports 60 to 70 mph winds with extremely heavy rainfall and pea sized hail.
Emergency manager estimated winds at 70 mph.
Public report of a large Morton building damaged due to wind in Callender via broadcast media.
Tree branch roughly 6 inches in diameter broken off.
Mping report of penny sized hail.
An AWOS report of 58 mph.
Greenhouse windows blown out, branches down, and power out. Delayed report with time estimated via radar.
QLCS system was passing through central Iowa and produced a series of three tornadoes in close proximity to one another between the Des Moines metro area and Ames. This was the first tornado of the group and also the strongest. It touched down south of Madrid, Iowa and moved quickly northeast. It encountered a farmstead shortly after forming snapping tree trunks and flipping a 5th wheel camper producing EF1 damage. The tornado then remained in open farmland and crossed into Boone County.
Tree down along north walnut creek. Delayed report, time estimated via radar.
This tornado passed from Polk into Boone southeast of Madrid. It remained on the ground passing through southeast Boone county encountering a couple of farmstead with mainly minor tree damage. Otherwise, the bulk of the path was across open farmland. A TDS was also observed on the KDMX WSR-88D radar. This tornado crossed from Boone county into Story county to the southwest of Kelley, Iowa.
This was the 2nd tornado of three which occurred between the Des Moines metro and Ames on this day. This particular tornado produced a TDS on the KDMX WSR-88D radar from far northern Polk into Boone county. No ground damage was observed by the ground survey, hence the EFU rating.
Funnel cloud observed near Saylorville Lake.
This tornado continued into Boone County from Polk County. This tornado was observed via a TDS on the WSR-88D radar and it remained in rural cropland for the duration of its path in Boone county before lifting. No damage was observed to any damage indicators via the ground survey, hence the EFU rating.
This tornado developed northeast of Polk City and immediately encountered a farmstead. It did some damage to the shingles and facia along with minor tree damage, all rated as EF0 damage. The tornado continued to the northeast across a mixture of farmland and tree rows producing mostly minor tree damage before lifting.
Roof damage to home and outbuilding. Delayed report, time estimated via radar.
The tornado entered Story county from Boone county and immediately passed near a farmstead. It destroyed a small empty feed bin and tossed it into a field. Otherwise, the tornado remained in open cropland before dissipating shortly thereafter.
Tree split and fell on house. Delayed report, time estimated via radar.
An ASOS report of a 60 mph gust.
Multiple tree limbs down via broadcast media.
AWOS report of a 59 mph gust.
Metal shed damaged and 3 to 4 inch diameter trees down 2.5 miles south of Afton.
Farm implement garage destroyed. Report via KIMT tv.
Peak wind gust of 59 mph.
A 62 mph wind gust reported by NWS employee.
Personal weather station recorded 63 mph gust.
Roof damage to Winterset Fire Department. Trailers also tipped at racetrack.
Delayed report of 63 mph wind gust. Time estimated via radar.
ASOS report of 58 mph wind gust.
Report of 2 semis blown off of interstate 35 near mile marker 61.
Broadcast media reported 60 mph wind and half inch hail.
A 60 mph wind gust from AWOS.
ASOS reported a 59 mph gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyThe tornado archive for Iowa, 2022Warnings in Iowa, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021493, 1021497, 1021496, 1021537, 1021538, 1021539, 1021540, 1021541, 1021542, 1021543, 1021544, 1021545, 1021546, 1021548, 1021536, 1021499, 1021500, 1021501, 1021502, 1021503, 1021504, 1021506, 1021507, 1021510, 1021511, 1033742, 1021513, 1033743, 1033745, 1021514, 1033746, 1033747, 1021515, 1033744, 1021517, 1021518, 1021533, 1021519, 1021520, 1021521, and more.